2012, 32(3): 1055-1063. doi: 10.3934/dcds.2012.32.1055

Veech groups, irrational billiards and stable abelian differentials

1. 

Centro de Ciencias Matemáticas, UNAM, Campus Morelia, C.P. 58089, Morelia, Michoacán, Mexico

Received  May 2010 Revised  July 2011 Published  October 2011

We describe Veech groups of flat surfaces arising from irrational angled polygonal billiards or irreducible stable abelian differentials. For irrational polygonal billiards, we prove that these groups are non-discrete subgroups of $\rm SO(2,\mathbf{R})$ and we calculate their rank.
Citation: Ferrán Valdez. Veech groups, irrational billiards and stable abelian differentials. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 1055-1063. doi: 10.3934/dcds.2012.32.1055
References:
[1]

M. Bainbridge, Euler characteristics of Teichmüller curves in genus two,, Geom. Topol., 11 (2007), 1887. doi: 10.2140/gt.2007.11.1887.

[2]

É. Ghys, Topologie des feuilles génériques,, Ann. of Math. (2), 141 (1995), 387. doi: 10.2307/2118526.

[3]

E. Gutkin and S. Troubetzkoy, Directional flows and strong recurrence for polygonal billiards,, in, 362 (1995), 21.

[4]

P. Hooper, Dynamics on an infinite surface with the lattice property,, preprint, ().

[5]

P. Hooper and B. Weiss, Generalized staircases: recurrence and symmetry,, To appear in Annales de l'Institut Fourier, (2009).

[6]

P Hooper, P. Hubert and B. Weiss, Dynamics on the infinite staircase surface,, To appear in Dis. Cont. Dyn. Sys., (2010).

[7]

P. Hubert and G. Schmithüsen, Infinite translation surfaces with infinitely generated Veech groups,, Journal of Modern Dynamics, 4 (2010), 715. doi: 10.3934/jmd.2010.4.715.

[8]

A. B. Katok, The growth rate for the number of singular and periodic orbits for a polygonal billiard,, Comm. Math. Phys., 111 (1987), 151. doi: 10.1007/BF01239021.

[9]

H. Masur and S. Tabachnikov, Rational billiards and flat structures,, in, (2002), 1015.

[10]

P. Przytycki, F. Valdez and G. Weitze-Schmithüsen, Veech groups of Loch Ness monsters,, To appear in Annales de l'Institut Fourier, (2009).

[11]

F. Valdez, Infinite genus surfaces and irrational polygonal billiards,, Geom. Dedicata, 143 (2009), 143. doi: 10.1007/s10711-009-9378-x.

[12]

S. Tabachnikov, Billiards,, Panor. Synth. No., 1 (1995).

[13]

W. A. Veech, Teichmüller curves in the moduli space, Eisenstein series and an application to triangular billiards,, Inventiones Mathematicae, 97 (1989), 553. doi: 10.1007/BF01388890.

show all references

References:
[1]

M. Bainbridge, Euler characteristics of Teichmüller curves in genus two,, Geom. Topol., 11 (2007), 1887. doi: 10.2140/gt.2007.11.1887.

[2]

É. Ghys, Topologie des feuilles génériques,, Ann. of Math. (2), 141 (1995), 387. doi: 10.2307/2118526.

[3]

E. Gutkin and S. Troubetzkoy, Directional flows and strong recurrence for polygonal billiards,, in, 362 (1995), 21.

[4]

P. Hooper, Dynamics on an infinite surface with the lattice property,, preprint, ().

[5]

P. Hooper and B. Weiss, Generalized staircases: recurrence and symmetry,, To appear in Annales de l'Institut Fourier, (2009).

[6]

P Hooper, P. Hubert and B. Weiss, Dynamics on the infinite staircase surface,, To appear in Dis. Cont. Dyn. Sys., (2010).

[7]

P. Hubert and G. Schmithüsen, Infinite translation surfaces with infinitely generated Veech groups,, Journal of Modern Dynamics, 4 (2010), 715. doi: 10.3934/jmd.2010.4.715.

[8]

A. B. Katok, The growth rate for the number of singular and periodic orbits for a polygonal billiard,, Comm. Math. Phys., 111 (1987), 151. doi: 10.1007/BF01239021.

[9]

H. Masur and S. Tabachnikov, Rational billiards and flat structures,, in, (2002), 1015.

[10]

P. Przytycki, F. Valdez and G. Weitze-Schmithüsen, Veech groups of Loch Ness monsters,, To appear in Annales de l'Institut Fourier, (2009).

[11]

F. Valdez, Infinite genus surfaces and irrational polygonal billiards,, Geom. Dedicata, 143 (2009), 143. doi: 10.1007/s10711-009-9378-x.

[12]

S. Tabachnikov, Billiards,, Panor. Synth. No., 1 (1995).

[13]

W. A. Veech, Teichmüller curves in the moduli space, Eisenstein series and an application to triangular billiards,, Inventiones Mathematicae, 97 (1989), 553. doi: 10.1007/BF01388890.

[1]

Eugene Gutkin. Insecure configurations in lattice translation surfaces, with applications to polygonal billiards. Discrete & Continuous Dynamical Systems - A, 2006, 16 (2) : 367-382. doi: 10.3934/dcds.2006.16.367

[2]

Jan J. Sławianowski, Vasyl Kovalchuk, Agnieszka Martens, Barbara Gołubowska, Ewa E. Rożko. Essential nonlinearity implied by symmetry group. Problems of affine invariance in mechanics and physics. Discrete & Continuous Dynamical Systems - B, 2012, 17 (2) : 699-733. doi: 10.3934/dcdsb.2012.17.699

[3]

Pierre Arnoux, Thomas A. Schmidt. Veech surfaces with nonperiodic directions in the trace field. Journal of Modern Dynamics, 2009, 3 (4) : 611-629. doi: 10.3934/jmd.2009.3.611

[4]

Pascal Hubert, Gabriela Schmithüsen. Infinite translation surfaces with infinitely generated Veech groups. Journal of Modern Dynamics, 2010, 4 (4) : 715-732. doi: 10.3934/jmd.2010.4.715

[5]

Hongyu Liu, Jun Zou. Uniqueness in determining multiple polygonal scatterers of mixed type. Discrete & Continuous Dynamical Systems - B, 2008, 9 (2) : 375-396. doi: 10.3934/dcdsb.2008.9.375

[6]

Serge Tabachnikov. Birkhoff billiards are insecure. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 1035-1040. doi: 10.3934/dcds.2009.23.1035

[7]

Simon Castle, Norbert Peyerimhoff, Karl Friedrich Siburg. Billiards in ideal hyperbolic polygons. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 893-908. doi: 10.3934/dcds.2011.29.893

[8]

Richard Evan Schwartz. Outer billiards and the pinwheel map. Journal of Modern Dynamics, 2011, 5 (2) : 255-283. doi: 10.3934/jmd.2011.5.255

[9]

W. Patrick Hooper, Richard Evan Schwartz. Billiards in nearly isosceles triangles. Journal of Modern Dynamics, 2009, 3 (2) : 159-231. doi: 10.3934/jmd.2009.3.159

[10]

Mickaël Kourganoff. Uniform hyperbolicity in nonflat billiards. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1145-1160. doi: 10.3934/dcds.2018048

[11]

Tetsuya Ishiwata. On the motion of polygonal curves with asymptotic lines by crystalline curvature flow with bulk effect. Discrete & Continuous Dynamical Systems - S, 2011, 4 (4) : 865-873. doi: 10.3934/dcdss.2011.4.865

[12]

Tetsuya Ishiwata. Crystalline motion of spiral-shaped polygonal curves with a tip motion. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 53-62. doi: 10.3934/dcdss.2014.7.53

[13]

Hong-Kun Zhang. Free path of billiards with flat points. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4445-4466. doi: 10.3934/dcds.2012.32.4445

[14]

W. Patrick Hooper, Richard Evan Schwartz. Erratum: Billiards in nearly isosceles triangles. Journal of Modern Dynamics, 2014, 8 (1) : 133-137. doi: 10.3934/jmd.2014.8.133

[15]

Richard Evan Schwartz. Unbounded orbits for outer billiards I. Journal of Modern Dynamics, 2007, 1 (3) : 371-424. doi: 10.3934/jmd.2007.1.371

[16]

Tetsuya Ishiwata. Motion of polygonal curved fronts by crystalline motion: v-shaped solutions and eventual monotonicity. Conference Publications, 2011, 2011 (Special) : 717-726. doi: 10.3934/proc.2011.2011.717

[17]

Richard Evan Schwartz. Research announcement: unbounded orbits for outer billiards. Electronic Research Announcements, 2007, 14: 1-6. doi: 10.3934/era.2007.14.1

[18]

Vladimir Dragović, Milena Radnović. Pseudo-integrable billiards and arithmetic dynamics. Journal of Modern Dynamics, 2014, 8 (1) : 109-132. doi: 10.3934/jmd.2014.8.109

[19]

Misha Bialy. On Totally integrable magnetic billiards on constant curvature surface. Electronic Research Announcements, 2012, 19: 112-119. doi: 10.3934/era.2012.19.112

[20]

Alfonso Sorrentino. Computing Mather's $\beta$-function for Birkhoff billiards. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 5055-5082. doi: 10.3934/dcds.2015.35.5055

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]